The Generalized Rank of Trace Languages

  • Michal KuncEmail author
  • Jan Meitner
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10396)


The notion of rank of a language with respect to an independence alphabet is generalized from concatenations of two words to an arbitrary fixed number of words. It is proved that in the case of free commutative monoids, as well as in the more general case of direct products of free monoids, sequences of ranks of regular languages are exactly non-decreasing sequences that are eventually constant. On the other hand, by uncovering a relationship between rank sequences of regular languages and rational series over the min-plus semiring, it is shown that already for free products of free commutative monoids, rank sequences need not be eventually periodic.


Trace language Rank Regular language Rational series Tropical semiring 



We are grateful to Jacques Sakarovitch and Sylvain Lombardy for pointing us to the result of Simon [9].


  1. 1.
    Berstel, J., Reutenauer, C.: Noncommutative Rational Series with Applications. Cambridge University Press, Cambridge (2011)zbMATHGoogle Scholar
  2. 2.
    Diekert, V., Métivier, Y.: Partial commutation and traces. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages. Beyond Words, vol. 3, pp. 457–533. Springer, Berlin (1997)CrossRefGoogle Scholar
  3. 3.
    Droste, M., Kuske, D.: Recognizable languages in divisibility monoids. Math. Struct. Comput. Sci. 11(6), 743–770 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Hashiguchi, K.: Recognizable closures and submonoids of free partially commutative monoids. Theoret. Comput. Sci. 86(2), 233–241 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Klunder, B., Ochmański, E., Stawikowska, K.: On star-connected flat languages. Fund. Inform. 67(1–3), 93–105 (2005)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Leung, H.: An algebraic method for solving decision problems in finite automata theory. Ph.D. thesis, Pennsylvania State University (1987)Google Scholar
  7. 7.
    Ochmański, E., Wacrenier, P.-A.: On regular compatibility of semi-commutations. In: Lingas, A., Karlsson, R., Carlsson, S. (eds.) ICALP 1993. LNCS, vol. 700, pp. 445–456. Springer, Heidelberg (1993). doi: 10.1007/3-540-56939-1_93 CrossRefGoogle Scholar
  8. 8.
    Sakarovitch, J.: The “last” decision problem for rational trace languages. In: Simon, I. (ed.) LATIN 1992. LNCS, vol. 583, pp. 460–473. Springer, Berlin (1992)Google Scholar
  9. 9.
    Simon, I.: The nondeterministic complexity of a finite automaton. In: Lothaire, M. (ed.) Mots, Mélanges offerts à M.-P. Schützenberger, pp. 384–400. Hermès, Paris (1990)Google Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of Mathematics and Statistics, Faculty of ScienceMasaryk UniversityBrnoCzech Republic

Personalised recommendations